Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Embeddings of open manifolds


Author: Nancy Cardim
Journal: Trans. Amer. Math. Soc. 351 (1999), 2353-2373
MSC (1991): Primary 57N37; Secondary 57N35, 57N45
DOI: https://doi.org/10.1090/S0002-9947-99-02430-7
Published electronically: January 27, 1999
MathSciNet review: 1641091
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $TOP(M)$ be the simplicial group of homeomorphisms of $ M$. The following theorems are proved.

Theorem A. Let $M$ be a topological manifold of dim $\geq $ 5 with a finite number of tame ends $\varepsilon _{i}$, $1\leq i\leq k$. Let $TOP^{ep}(M)$ be the simplicial group of end preserving homeomorphisms of $M$. Let $W_{i}$ be a periodic neighborhood of each end in $M$, and let $p_{i}: W_{i} \to \mathbb{R}$ be manifold approximate fibrations. Then there exists a map $f: TOP^{ep}(M) \to \prod _{i}\ TOP^{ep}(W_{i})$ such that the homotopy fiber of $f$ is equivalent to $TOP_{cs}(M)$, the simplicial group of homeomorphisms of $M$ which have compact support.

Theorem B. Let $M$ be a compact topological manifold of dim $\geq $ 5, with connected boundary $\partial M$, and denote the interior of $M$ by $Int\ M$. Let $f: TOP(M)\to TOP(Int\ M)$ be the restriction map and let $\mathcal{G}$ be the homotopy fiber of $f$ over $id_{Int\ M}$. Then $\pi _{i}\ \mathcal{G}$ is isomorphic to $\pi _{i}\ \mathcal{C} (\partial M)$ for $i > 0$, where $ \mathcal{C} (\partial M)$ is the concordance space of $\partial M$.

Theorem C. Let $q_{0}: W \to \mathbb{R}$ be a manifold approximate fibration with dim $W \geq $ 5. Then there exist maps $\alpha : \pi _{i} \ TOP^{ep}(W) \to \pi _{i} \ TOP(\hat W)$ and $\beta : \pi _{i}\ TOP(\hat W) \to \pi _{i}\ TOP^{ep}(W)$ for $i >1$, such that $\beta \circ \alpha \simeq id$, where $\hat W$ is a compact and connected manifold and $W$ is the infinite cyclic cover of $\hat W$.


References [Enhancements On Off] (What's this?)

  • 1. J. Adams, On the triad connectivity theorem, unpublished lecture notes.
  • 2. D. Anderson and W. Hsiang, Extending combinatorial PL structures on stratified spaces I, Inv. Math. 32 (1976), 179-204; II, Trans. Amer. Math. Soc. 260 (1980), 223-253. MR 54:1235; MR 81h:57009
  • 3. -, The functors $K_{-i}$ and pseudo-isotopies of polyhedra, Ann. of Math. 105 (2) (1977), 201-223. MR 55:13447
  • 4. D. Burghelea, Automorphisms of manifolds, Proc. Symp. Pure Math. 32 part 1 (1978), 347-371. MR 80g:57001
  • 5. D. Burghelea, R. Lashof and M. Rothenberg, Groups of automorphisms of manifolds, vol. 473, Lecture Notes in Math., Spring-Verlag, NY, 1975. MR 52:1738
  • 6. T. A. Chapman, Approximation results in topological manifolds, Memoirs of the AMS 34 (1981), no. 257. MR 83i:57005
  • 7. R. Edwards and R. Kirby, Deformations of spaces of embeddings, Ann. of Math. 93 (1971), 63-88. MR 44:1032
  • 8. M. Freedman and F. Quinn, Topology of 4-manifolds, Princeton University, Princeton, New Jersey, 1990. MR 94b:57021
  • 9. A. Hatcher, Concordance spaces, higher simple homotopy theory and applications, Proc. Symp. Pure Math. 32 part 1 (1978), 3-23. MR 80f:57014
  • 10. Homotopy Theory (E. Rees and J. D. S. Jones, editors), Proc. Durham Symp. London Math. Soc. Lect. Note Series 117 (1985). MR 88j:55002
  • 11. W.-C. Hsiang, Geometric applications of algebraic K-theory, In Proc. ICM, PWN, Warsaw (1983), pp. 2353-2373. MR 87g:57034
  • 12. B. Hughes, Approximate fibrations on topological manifolds, Michigan Math. J. 32 (1985), 167-183. MR 87e:57025
  • 13. B. Hughes and A. Ranicki, Ends of complexes, Cambridge Univ. Press, 1996. MR 98f:57039
  • 14. B. Hughes, L. Taylor and B. Williams, Bundles theories for topological manifolds, Trans. of AMS 319 (1990), 1-65. MR 91e:57035
  • 15. -, Manifold approximate fibrations are approximately bundles, Forum Math. 3 (1991), 309-325. MR 92k:57040
  • 16. -, Bounded homeomorphisms over Hadamard manifolds, Math. Scand. 73 (1993), 161-176. MR 95h:57042
  • 17. -, Splitting Forget Control Maps, in preparation.
  • 18. B. Hughes, L. Taylor, S. Weinberger and B. Williams, Neighborhoods in Stratified Spaces. I. Two Strata (to appear).
  • 19. K. Igusa, Parametrized Morse Theory and its Applications, Proc. ICM, Kyoto, Japan (1990), 643-651. MR 93c:57022
  • 20. R. Kirby, Stable homeomorphisms and the annulus conjecture, Ann. of Math. 89 (1969), 575-582. MR 39:3499
  • 21. R. Kirby and L. Siebenmann, Foundational essays on topological manifolds, smoothings, and triangulations, vol. 88, Ann. of Math. Studies, Princeton University Press, 1977. MR 58:31082
  • 22. J. Kister, Microbundles are fibre bundles, Ann. of Math. 80 (1964), 190-199. MR 31:5216
  • 23. N. Kuiper and R. Lashof, Microbundles and bundles: I, Invent. Math. 1 (1966), 1-17; II, Invent. Math. 1 (1966), 243-259. MR 35:7339; MR 35:7340
  • 24. R. Lashof and M. Rothenberg, G-smoothing theory, Proc. of Symposia in Pure Math. 32 (1978), 211-266. MR 80h:57030
  • 25. A. Nicas, Induction theorems for groups of homotopy manifold structures, Memoirs of AMS 39 (1982), no. 267. MR 83i:57026
  • 26. F. Quinn, Ends of maps - I, Ann. of Math. 110 (1979), 275-331. MR 82k:57009
  • 27. -, Homotopically stratified sets, J. Amer. Math. Soc. 1 (1988), 441-499. MR 89g:57050
  • 28. C. Rourke and B. Sanderson, Introduction to PL Topology, Spring-Verlag, New York, 1972. MR 50:3236
  • 29. T. B. Rushing, Topological embeddings, Academic Press, New York, 1973. MR 50:1247
  • 30. L.Siebenmann, The obstruction to finding a boundary for an open neighborhood, Ph.D. Thesis, Princeton University, Princeton, 1966.
  • 31. -, The structure of tame ends, Notices of AMS 13 (1966), 862.
  • 32. -, A torsion invariant for bands, Notices of AMS 15 (1968), 811.
  • 33. -, A total Whitehead torsion obstruction to fibering over the circle, Comment. Math. Helv. 45 (1970), 1-48. MR 44:4768
  • 34. -, Deformation of homeomorphisms on stratified sets. I, II, Comment. Math. Helv. 47 (1972), 123-163. MR 47:7752
  • 35. -, Regular (or canonical) open neighborhoods, General Topology and its Applications 3 (1973), 51-61. MR 51:6831
  • 36. L.Siebenmann, L. Guillou and H. Hähl, Les Voisinages Ouverts Réguliers, Ann. Sci. E.N.S. (1973), 253-293. MR 48:9732
  • 37. -, Les voisinages ouverts réguliers: critères homotopiques d'existence, Ann. Sci. E.N.S. (1974), 431-462. MR 50:14766
  • 38. M. Weiss and B. Williams, Automorphisms of Manifolds and Algebraic K-Theory I, K-Theory 1 (1988), 575-626. MR 89h:57012

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 57N37, 57N35, 57N45

Retrieve articles in all journals with MSC (1991): 57N37, 57N35, 57N45


Additional Information

Nancy Cardim
Affiliation: Univeridade Federal Fluminense - UFF, Instituto de Matemática, Departamento de Análise, Niterói, RJ, 24020-005 - Brazil
Email: ganancy@vm.uff.br

DOI: https://doi.org/10.1090/S0002-9947-99-02430-7
Keywords: Open manifolds, homeomorphisms of open manifolds, tame ends, manifold approximate fibrations, controlled homeomorphisms
Received by editor(s): November 20, 1996
Published electronically: January 27, 1999
Additional Notes: Partially suported by the CNPq of Brazil
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society